Alert archive / South Dakota / Wind Advisories in 2020

Wind Advisory 19, NWS Aberdeen, SD

October 30, 2020Big Stone County, Traverse County, Minnesota; 26 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Oct 30, 2020, 1:47 PM CDT for Big Stone County, Traverse County, Minnesota; 26 counties in South Dakota. It took effect at Oct 31, 2020, 11:47 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2020, 1:47 PM CDT (18:47 UTC)
In effect from
Oct 31, 2020, 11:47 AM CDT
Expired
Oct 31, 2020, 8:00 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WWUS73 KABR 301847
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
147 PM CDT Fri Oct 30 2020

SDZ003-015-033-045-310300-
/O.UPG.KABR.HW.A.0001.201031T1200Z-201101T0000Z/
/O.NEW.KABR.WI.Y.0019.201031T1800Z-201101T0100Z/
Corson-Dewey-Stanley-Jones-
Including the cities of McIntosh, Isabel, Fort Pierre, and Murdo
147 PM CDT Fri Oct 30 2020 /1247 PM MDT Fri Oct 30 2020/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM CDT
/7 PM MDT/ SATURDAY...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Corson, Dewey, Stanley and Jones Counties.

* WHEN...From 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ 
  Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Strongest gusts are expected between 3 pm
  and 6 pm CDT in central SD. Isolated stronger gusts during this
  time are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ039-046-SDZ004>011-016>023-034>037-048-051-310300-
/O.NEW.KABR.WI.Y.0019.201031T1800Z-201101T0100Z/
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Sully-Hughes-Hyde-Hand-Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, Herreid, Eureka, 
Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti,
Clear Lake, Onida, Pierre, Highmore, Miller, Kennebec, 
and Fort Thompson
147 PM CDT Fri Oct 30 2020

...WIND ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT SATURDAY...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...From 1 PM to 8 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Strongest gusts are expected between 3 pm
  and 6 pm CDT in central SD. Isolated stronger gusts during this
  time are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
412 
WWUS73 KABR 310239
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
939 PM CDT Fri Oct 30 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311045-
/O.CON.KABR.WI.Y.0019.201031T1800Z-201101T0100Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore,
Miller, Murdo, Kennebec, and Fort Thompson
939 PM CDT Fri Oct 30 2020 /839 PM MDT Fri Oct 30 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO
8 PM CDT /7 PM MDT/ SATURDAY...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...From 1 PM to 8 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Mohr
906 
WWUS73 KABR 310853
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
353 AM CDT Sat Oct 31 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311700-
/O.CON.KABR.WI.Y.0019.201031T1800Z-201101T0100Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore,
Miller, Murdo, Kennebec, and Fort Thompson
353 AM CDT Sat Oct 31 2020 /253 AM MDT Sat Oct 31 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...From 1 PM to 8 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Vipond
115 
WWUS73 KABR 311647
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1147 AM CDT Sat Oct 31 2020

SDZ003-004-009-015-016-033>036-045-048-051-010100-
/O.UPG.KABR.WI.Y.0019.201031T1800Z-201101T0100Z/
/O.NEW.KABR.HW.W.0003.201031T1647Z-201101T0100Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Fort Pierre, Onida, Pierre, Highmore, Murdo, 
Kennebec, and Fort Thompson
1147 AM CDT Sat Oct 31 2020 /1047 AM MDT Sat Oct 31 2020/

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Portions of central and north central South Dakota.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MNZ039-046-SDZ005>008-010-011-017>023-037-010100-
/O.EXT.KABR.WI.Y.0019.201031T1647Z-201101T0100Z/
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, 
Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, 
Watertown, Milbank, Hayti, Clear Lake, and Miller
1147 AM CDT Sat Oct 31 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Dorn
868 
WWUS73 KABR 010057
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
757 PM CDT Sat Oct 31 2020

SDZ003-004-009-015-016-033>036-045-048-051-010200-
/O.EXP.KABR.HW.W.0003.000000T0000Z-201101T0100Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-Buffalo-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Fort Pierre, Onida, Pierre, Highmore, Murdo, 
Kennebec, and Fort Thompson
757 PM CDT Sat Oct 31 2020 /657 PM MDT Sat Oct 31 2020/

...HIGH WIND WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING...

Winds will continue to diminish this evening. Most sites have
fallen below advisory criteria. Isolated higher gusts will still
be possible along higher terrain for the next couple of hours. 

$$

MNZ039-046-SDZ005>008-010-011-017>023-037-010200-
/O.EXP.KABR.WI.Y.0019.000000T0000Z-201101T0100Z/
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, 
Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, 
Watertown, Milbank, Hayti, Clear Lake, and Miller
757 PM CDT Sat Oct 31 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds will continue to diminish this evening. Most sites have
fallen below advisory criteria. Isolated higher gusts will still
be possible along higher terrain for the next couple of hours. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Oct 30, 12:44 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 30, 12:44 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1244 PM CDT Fri Oct 30 2020

.UPDATE...
Issued at 1009 AM CDT Fri Oct 30 2020

At first glance today, not sure the conditions for high wind will
pan out on Saturday (slightly weaker gradient, mixing to 4000 ft
necessary to hit a narrow corridor of 50 to 55 kt winds). Will
keep the watch in effect for now and wait to see if the 12z
guidance trends stronger again.

A deep layer of stratus has set up across central SD. It has not
shown any eastward movement at this point but could definitely
affect temperatures if it holds on through the afternoon. Have
nudged highs down a couple of degrees under the stratus for now.

&&

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 335 AM CDT Fri Oct 30 2020

The main challenge today will be cloud cover and temperatures
following by strong winds for the start of the weekend.

Sfc low pressure will continue to pull southeastward and away from
our area early this morning. The last of the associated precip has
left our cwa and moved into MN. An extensive low cloud deck remains
draped across most of ND eastward into MN and dipping down as far
south into some of our north and northeastern zones. Low stratus/fog
has developed across some our north central zones and around the MBG
area early this morning. As the sfc low slides away, an associated
inverted trough will continue to remain in the area through midday.
The low clouds/patchy fog areas look to remain problematic for our
northern/northeastern areas through the morning. Eventually,
improvements by afternoon should be noted in these areas. High temps
today will be driven by cloud cover. Think that by this afternoon,
enough of a southerly low lvl flow will kick in and shove the low
clouds back toward the north/northeast. Strongest waa sets up in our
southern zones this afternoon. However, current snow pack in that
area should keep readings muted. Might have went a bit bold in that
area with 50+ degree highs this afternoon. It might not make it that
high due to the snow cover.

After today, attention will turn to a windy period for the remainder
of the short range. Could see a some downsloping effect kick in
after midnight tonight across the Prairie Coteau as the low lvl jet
kicks in underneath an inversion. A more broad scale feature then
moves into the region on Saturday. Strong low pressure will trek
across southern Canada during the day and drag a cold front through
the forecast area Saturday morning. Should squeak out a mild day
even in the post fropa airmass as warmer air aloft should mix down
to the sfc. A tightening pressure gradient across the entire region
with steep lapse rates developing followed by a CAA pattern should
line up to produce a very windy Saturday. Most of the area should
see gusts in excess of 35-40 mph with some areas especially in our
western zones seeing gusts in excess of 50+ mph. Opted to go with a
high wind watch across our west river zones at this point in time.
At the very least, a solid wind advisory type scenario looks to be
developing for Saturday.

.LONG TERM...(Saturday Evening through Thursday)
Issued at 335 AM CDT Fri Oct 30 2020

An upper level trough will be over the Northern Plains to start the
period, then quickly exits to the east Saturday night as ridging
builds over the western part of the country. Northwest flow will
then remain dominant over the area until the ridge moves in on
Tuesday. Will see a period of more zonal flow Tuesday night into the
day Thursday before ridging builds over the area once again.

At the surface, will still see a bit of a tight pressure gradient
over the area Saturday evening behind an exiting frontal boundary.
High pressure then moves in and settles over the area from late
Saturday night into the day Monday before a frontal boundary
associated with low pressure over Canada looks to reach the region
Tuesday night, becoming nearly stationary until ridging returns on
Thursday. During the early to middle part of the week, the region
will remain in a decent WAA pattern with west to southwest flow in
place. With most, if not all, of the snow cover expected to be gone
by then, have strayed from the in-house model blend guidance and
raised forecast daytime high temperatures 3 to 7 degrees Monday
through Thursday. Should any snow cover remain, locations with the
snow cover will likely see temperatures closer to the in-house
blend. No precipitation is expected during the long term period.

High temperatures will be in the mid 30s to mid 40s on Sunday, in
the mid 50s to mid 60s Monday, in the mid to upper 60s Tuesday and
Wednesday, and the upper 50s to lower 60s Thursday. After a couple
of cooler nights with lows in the 20s Saturday night and Sunday
night, overnight lows will generally be in the 30s through the rest
of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1241 PM CDT Fri Oct 30 2020

Terminals KABR,KATY,KPIR,KMBG

Very low IFR stratus continues to sit over central SD this
afternoon. It will slowly erode from south to north as winds pick
up out of the southeast to south. VFR conditions will persist over
the east. Winds will increase out of the south tonight ahead of a
front then out of the northwest behind the front. Winds could gust
up to 45 kts Saturday afternoon near KMBG and KPIR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Watch from Saturday morning through Saturday evening
     for SDZ003-015-033-045.

MN...None.
&&

UPDATE...Wise
SHORT TERM...Vipond
LONG TERM...Parkin
AVIATION...Wise
Hazardous weather outlook, Oct 30, 1:37 PM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
137 PM CDT Fri Oct 30 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
137 PM CDT Fri Oct 30 2020 /1237 PM MDT Fri Oct 30 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong, gusty winds are expected to develop around a frontal passage
on Saturday. Gusts to 55 mph are forecast with strongest gusts likely
across central SD in the late afternoon Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 3:40 AM CDTHigh Wind WatchABRCorson, Dewey, Jones, Stanley10 hr

Nearby

Wind Advisories in South Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.